What is the initial treatment for warfarin and superwarfarin toxicity in the emergency department (ED)?

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Initiate usual advanced supportive measures. Evaluate for current or remote bleeding with a thorough physical examination, including a rectal examination as indicated to check for occult gastrointestinal (GI) bleeding. If significant bleeding has occurred and the patient is unstable, be prepared to treat the patient with transfusions of packed red blood cells (RBCs), fresh frozen plasma (FFP), and intravenous (IV)/oral vitamin K1 as first-line therapy. [16] Further evaluation varies according to the situation.

Warfarin and superwarfarin ingestions may be acute or chronic. In either situation, determine whether the ingestion was unintentional or intentional and whether the patient requires long-term anticoagulation (eg, mechanical heart valve, chronic atrial fibrillation).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!